DR-TB Case Series: Seizures in a patient with MDR-TB

The patient is a 61-year-old man with smear positive pulmonary TB initially diagnosed about two years ago. He failed standard WHO first-line regimen for new cases after he was found to smear positive in the sixth month of treatment. He was then given a retreatment regimen with streptomycin but again remained smear positive at the end of the eight month course. He continued to have cough at that time. The results from drug susceptibility testing (DST) collected when he failed his first treatment became available at the end of the retreatment regimen; the isolate was resistant to isoniazid and rifampin.

The patient was subsequently started on treatment with kanamycin, ciprofloxacin, ethionamide, cycloserine, PAS, ethambutol, high dose isoniazid, amoxicillin/clavulanic acid and clofazamine. Results from the DST obtained at the time of Category II treatment were reported shortly after starting MDR-TB treatment: resistance to isoniazid, rifampin, and streptomycin but sensitivity to ethambutol, kanamycin, cycloserine, capreomycin, ciprofloxacin. The MDR-TB regimen was continued.

The patient’s cultures converted to negative after the first month of MDR-TB treatment but he remained smear positive through the fifth month of therapy. He began to develop paresthesias in his lower legs towards the end of month five of treatment. Electromyogram results were consistent with peripheral neuropathy. Thiamine deficit was considered as a possible etiology. He also developed tremor-like involuntary movements in his hands. The episodes lasted about five minutes and occurred three time in one week. Electroencephalogram was normal, showing no paroxysmal activity. Neurology evaluation recommended starting thiamine replacement.  

At the start of the sixth month of treatment, the patient had a tonic-clonic seizure lasting about one minute, which was followed by a postictal period. He was subsequently referred to you for further evaluation.

The patient presents to clinic one day following his seizure. He reports continued cough and shortness of breath; no fevers. He has nausea but no vomiting. He feels unsteady while walking.

From the DR-TB Training Network. Click here to launch this case study.